Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 27, NWS Midland/Odessa, TX

May 19, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 19, 2011, 1:23 PM MDT for Eddy County, New Mexico. It took effect at May 20, 2011, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2011, 1:23 PM MDT (19:23 UTC)
In effect from
May 20, 2011, 9:00 AM MDT
Expired
May 20, 2011, 4:01 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WWUS74 KMAF 191923
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT THU MAY 19 2011

...STRONG WINDS TO CONTINUE ACROSS THE GUADALUPE MOUNTAINS TODAY
AND WILL BE POSSIBLE AGAIN FRIDAY...

.A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING OVER THE SOUTHERN
ROCKIES WILL CONTINUE TO RESULT IN VERY WINDY CONDITIONS IN THE
GUADALUPE MOUNTAINS INTO THIS EVENING. WINDS SHOULD DIMINISH
OVERNIGHT BUT MAY INCREASE AGAIN FRIDAY AS THE UPPER LOW SLOWLY
MOVES INTO THE CENTRAL PLAINS.

NMZ027-TXZ258-200100-
/O.NEW.KMAF.HW.A.0027.110520T1500Z-110521T0300Z/
/O.CON.KMAF.HW.W.0037.000000T0000Z-110520T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
123 PM MDT THU MAY 19 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

* TIMING...HIGH WIND WARNING INTO EARLY THIS EVENING. HIGH WIND
  WATCH FOR FRIDAY AFTERNOON AND EARLY EVENING.

* WINDS...WEST AND SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS OF 60
  TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY 
  MAINTAINING CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE 
  EXTREME MOUNTAIN WAVE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
987 
WWUS74 KMAF 200010 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT THU MAY 19 2011

...STRONG WINDS ARE POSSIBLE AGAIN IN PARTS OF THE GUADALUPE
MOUNTAINS FRIDAY...

.AS AN UPPER LOW SLOWLY MOVES INTO THE CENTRAL PLAINS FRIDAY A
BAND OF STRONGER JET STREAM LEVEL WINDS WILL MOVE CLOSE ENOUGH TO
RESULT IN HIGH WINDS AT LEAST IN THE FAVORED AREAS OF THE MOUNTAINS.

NMZ027-TXZ258-201000-
/O.EXP.KMAF.HW.W.0037.000000T0000Z-110520T0000Z/
/O.CON.KMAF.HW.A.0027.110520T1500Z-110521T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
610 PM MDT THU MAY 19 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
...HIGH WIND WARNING HAS EXPIRED FOR TODAY...

* TIMING...HIGH WIND WATCH FROM MID MORNING FRIDAY TO EARLY
  EVENING.

* WINDS...WEST AND SOUTHWEST 30 TO 45 MPH WITH GUSTS OF 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
205 
WWUS74 KMAF 201001
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CDT FRI MAY 20 2011

...STRONG WINDS ARE POSSIBLE AGAIN IN PARTS OF THE GUADALUPE
MOUNTAINS TODAY...

.AS AN UPPER LOW SLOWLY MOVES ACROSS THE CENTRAL ROCKIES TODAY...A
BAND OF STRONGER JET STREAM LEVEL WINDS WILL MOVE NEAR THE
GUADALUPE MOUNTAINS RESULTING IN HIGH WINDS AT LEAST IN THE
FAVORED AREAS OF THE MOUNTAINS. THIS INCLUDES THE HIGHEST TERRAIN
AND LOCATIONS SUCH AS GAPS AND PASSES.

NMZ027-TXZ258-202000-
/O.UPG.KMAF.HW.A.0027.110520T1500Z-110521T0300Z/
/O.NEW.KMAF.HW.W.0038.110520T1500Z-110521T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
401 AM MDT FRI MAY 20 2011

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
MDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...WEST AND SOUTHWEST 30 TO 45 MPH WITH GUSTS NEAR 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING
  CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN
  WAVE TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 19, 12:08 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 19, 12:08 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT THU MAY 19 2011

.DISCUSSION...
THE 18Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
A SURFACE TROUGH OF LOW PRESSURE WILL EXTEND THROUGH WEST TEXAS
THIS AFTERNOON. SOUTHWESTERLY WINDS OF 15-20 KNOTS...WITH A FEW
GUSTS OVER 25 KNOTS WILL AFFECT MOST TERMINALS ALONG AND WEST OF
THIS FEATURE THIS AFTERNOON. A FEW TO SCATTERED HIGH BASED CUMULUS
WILL ALSO DEVELOP THIS AFTERNOON. WIND SPEEDS SHOULD DIMINISH BY
EARLY EVENING. THE DRYLINE WILL RETREAT WESTWARD THROUGH THE
CENTRAL PERMIAN BASIN THIS EVENING. AN APPROACHING UPPER LEVEL
TROUGH WILL BRING INCREASING LIFT INTO WEST TEXAS LATE TONIGHT...
AND A LINE OF SHOWERS AND THUNDERSTORMS...SOME STRONG TO
POSSIBLY SEVERE...COULD DEVELOP ACROSS THE EASTERN BASIN AND
LOWER TRANS PECOS LATE TONIGHT...PARTICULARLY AFTER MIDNIGHT.
CURRENT INDICATIONS ARE THAT TSRA WILL DEVELOP MAINLY EAST OF THE
KMAF AND KFST TERMINALS...SO WE HAVE LEFT MENTION OUT OF THESE
TAF/S WITH THIS ISSUANCE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 10 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

21
Hazardous weather outlook, May 19, 2:41 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT THU MAY 19 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 AM CDT THU MAY 19 2011 /241 AM MDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY...WARM AND WINDY WEATHER WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS TODAY. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON
FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.

STRONG WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE
EXPECTED TODAY IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING
REMAINS IN EFFECT UNTIL 6 PM MDT TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER
TRANS PECOS. A FEW STRONG TO SEVERE THUNDERSTORMS REMAIN
POSSIBLE... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY IMPACT THE AREA AGAIN
ON FRIDAY. A RED FLAG WARNING IS IN EFFECT FRIDAY AFTERNOON FOR
ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:19 AM MDTRed Flag WarningMAF40 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.